West Virginia, 2008High Wind in West Virginia, September 14, 2008
September 14, 2008 · NWS PBZ · 3 events in 3 counties and zones
Low pressure from the remains of Hurricane Ike moved across central Ohio to Lake Erie on the evening of September 14th and produced very strong winds into the early morning of September 15th across eastern Ohio, northern West Virginia, and western Pennsylvania. Widespread damage to trees and power lines was reported across the region with power outages and damage to some structures from falling…
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $450,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure from the remains of Hurricane Ike moved across central Ohio to Lake Erie on the evening of September 14th and produced very strong winds into the early morning of September 15th across eastern Ohio, northern West Virginia, and western Pennsylvania. Widespread damage to trees and power lines was reported across the region with power outages and damage to some structures from falling trees. Power was not restored to some rural areas for one week after the storm. At the peak of the storm more than 2 million homes were without power. For a period of about 8 hours, sustained winds during the storm were from 30 to 50 MPH, with gusts well over 60 MPH. The highest reported wind gust was 81 MPH at the Beaver County Pennsylvania Airport, near the Ohio Pennsylvania state line. Total damage from the storm across eastern Ohio, western Pennsylvania, and northern West Virginia was around 25 million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 14, 7:09 PM EST, 21 minutes earlier.
Area forecast discussion, Sep 14, 7:09 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
809 PM EDT SUN SEP 14 2008
.SYNOPSIS...
LOW PRESSURE FROM THE REMNANTS OF IKE WILL MOVE QUICKLY ACROSS THE
EASTERN GREAT LAKES THIS EVENING WITH A COLD FRONT PUSHING ACROSS
THE REGION OVERNIGHT. WINDS WILL BE VERY GUSTY THIS EVENING WITH A
CHANCE OF SHOWERS AND STORMS. MUCH COOLER HIGH PRESSURE WILL MOVE
IN FOR THE FIRST HALF OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
WITH LATEST 8PM OBSERVATIONS...FORCED TO CONTINUE AND EXPAND HIGH
WIND WARNING FOR NORTHERN HALF OF CWA DURING THE EVENING HOURS.
WILL KEEP WIND ADVISORY FOR THE SOUTHERN HALF IN LOCATIONS FARTHER
AWAY FROM THE STRONGEST CORE OF WINDS ASSOCIATED WITH REMNANTS OF
IKE.
LOW PRESSURE WITH IKE JUST SOUTH OF LAKE HURON WILL CONTINUE
MOVING QUICKLY TO THE NORTHEAST THIS EVENING. THE LOW WILL PULL A
COLD FRONT ACROSS AREA TONIGHT WITH SCATTERED SHOWERS AND STORMS
POSSIBLE. BEST MOISTURE STAYS FAIRLY TIGHT WITH SURFACE LOW AND ON
THE WESTERN SIDE OF THE LOW SO WIDESPREAD SHOWERS NOT EXPECTED.
FRONT WILL BRING MUCH COOLER AND LESS HUMID CONDITIONS MONDAY WITH
TEMPERATURES HAVING ONLY A 5-10 DEGREE DIURNAL RISE.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGH WILL PASS ACROSS OHIO VALLEY WITH SURFACE HIGH
PRESSURE DOMINATING WEATHER THROUGH WEDNESDAY. NEAR NORMAL
TEMPERATURES THROUGH PERIOD.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SURFACE HIGH PRESSURE WILL HOLD ACROSS THE OHIO VALLEY TO NEW
ENGLAND AND SHOULD KEEP DRY AIR OVER THE REGION. TEMPERATURES ARE
FORECAST TO BE REMAIN NEAR NORMAL THROUGH THE WEEKEND.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THE REMNANTS OF IKE WILL MOVE NORTHEAST FROM DETROIT THROUGH THE
EASTERN GREAT LAKES THIS EVENING WITH A COLD FRONT PUSHING EASTWARD
ACROSS OUR TERMINALS BETWEEN 00Z AND 06Z. GREATEST COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD REMAIN TO OUR NORTHWEST...CLOSER TO
THE TRACK OF THE SURFACE LOW. EXPECTED ONLY SCATTERED PRECIPITATION
ACROSS OUR REGION SO DID NOT INCLUDE TEMPO GROUPS IN ANY TAFS.
WINDS SHOULD QUICKLY BE APPROACHING THEIR PEAK AT THIS TIME...WITH
SOUTHWEST SURFACE WINDS GUSTING UP TO 35-45KT DURING THE NEXT FEW
HOURS. HIGHEST GUSTS ARE PROJECTED AT ZZV...FKL...AND
DUJ...CLOSEST TO THE LOW TRACK. WIND WILL DIMINISH AS THE NIGHT
PROGRESSES.
CEILINGS EXPECTED TO GRADUALLY LOWER TO MVFR AFTER THE COLD FRONTAL
PASSAGE LATE TONIGHT WITH MVFR STRATOCUMULUS PERSISTING INTO MONDAY
AFTERNOON.
IFR/MVFR VISIBILITIES IN FOG ARE POSSIBLE IN PATCHY FOG LATE MONDAY
NIGHT. VFR WEATHER SHOULD PREVAIL FOR TUESDAY THROUGH FRIDAY AS HIGH
PRESSURE RIDGE BUILDS IN.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR OHZ039-048-
057>059-068-069.
HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR OHZ040-041-
049-050.
PA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR PAZ023-030>032.
HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR PAZ007>009-
013>016-020>022-029.
WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ003-004-012.
HIGH WIND WARNING UNTIL MIDNIGHT EDT TONIGHT FOR WVZ001-002.
&&Hazardous weather outlook, Sep 14, 7:10 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
810 PM EDT SUN SEP 14 2008
MDZ001-WVZ021>023-041-160015-
GARRETT-MARION-MONONGALIA-PRESTON-TUCKER-
810 PM EDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ039-048-057>059-068-069-PAZ023-030>032-WVZ003-004-012-160015-
TUSCARAWAS-COSHOCTON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-INDIANA-
WESTMORELAND-GREENE-FAYETTE-OHIO-MARSHALL-WETZEL-
810 PM EDT SUN SEP 14 2008
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ040-041-049-050-PAZ007>009-013>016-020>022-029-WVZ001-002-160015-
CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-HANCOCK-BROOKE-
810 PM EDT SUN SEP 14 2008
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 14, 5:24 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG CALDWELL 39.75N 81.51W
09/14/2008 NOBLE OH PUBLIC
NUMEROUS LARGE BRANCHES DOWN.
&&
TPARRISHSpecial weather statement, Sep 14, 5:46 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT SUN SEP 14 2008
MDZ001-PAZ015-016-021>023-029>032-WVZ012-021>023-041-150100-
GARRETT-CLARION-JEFFERSON PA-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-GREENE-FAYETTE-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...CLARION...
PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...WAYNESBURG...
FAIRDALE...UNIONTOWN...CONNELLSVILLE...OHIOPYLE...
NEW MARTINSVILLE...FAIRMONT...MORGANTOWN...KINGWOOD...
TERRA ALTA...PARSONS...DAVIS...THOMAS
646 PM EDT SUN SEP 14 2008
...GUSTY WIND CONTINUES TO MOVE THROUGH THE AREA THIS EVENING...
LOW PRESSURE FROM THE REMNANTS OF IKE WILL MOVE NORTHEAST ACROSS
OHIO TO LAKE ERIE THIS EVENING. WIND GUSTS UP TO 45 MPH MAY BE
EXPECTED ACROSS PORTIONS OF WESTERN PENNSYLVANIA...NORTHERN WEST
VIRGINIA...AND WESTERN MARYLAND...ESPECIALLY OVER THE HIGHER
ELEVATIONS. WIND OF THIS MAGNITUDE IS SUFFICIENT TO DOWN POORLY
ROOTED TREES, OR THOSE IN SOIL SATURATED BY THE RECENT RAIN.
USE EXTRA CAUTION IF OUTSIDE THIS EVENING OR IF TRAVELING...ESPECIALLY
IF YOU DRIVE A HIGH PROFILE VEHICLE.
15
Local storm report, Sep 14, 6:39 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM NON-TSTM WND DMG COSHOCTON 40.26N 81.85W
09/14/2008 COSHOCTON OH TRAINED SPOTTER
POWER OUTAGES CAUSED BY HIGH WINDS.
&&
TPARRISHLocal storm report, Sep 14, 6:40 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM NON-TSTM WND DMG DOVER 40.53N 81.48W
09/14/2008 TUSCARAWAS OH TRAINED SPOTTER
SPOTTER ESTIMATES WIND GUSTS OF 60 MPH. POWER OUTAGES AND
LARGE LIMBS COMING DOWN.
&&
TPARRISHLocal storm report, Sep 14, 7:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND DMG ZELIENOPLE 40.79N 80.14W
09/14/2008 BUTLER PA PUBLIC
NUMEROUS TREES AND POWER LINES DOWN COUNTY WIDE.
&&
TPARRISHLocal storm report, Sep 14, 7:29 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
829 PM EDT SUN SEP 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM NON-TSTM WND DMG MERCER 41.23N 80.24W
09/14/2008 MERCER PA FIRE DEPT/RESCUE
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
COUNTY.
0815 PM NON-TSTM WND DMG NEW CASTLE 40.97N 80.37W
09/14/2008 LAWRENCE PA FIRE DEPT/RESCUE
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN ACROSS THE
COUNTY.
&&
TGREENHigh Wind, Hancock
- When
- September 14, 7:30 PM EST to 9:30 PM EST
- Where
- Hancock forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.522, -80.574 (the zone’s center; the record gives no point)
High Wind, Ohio
- When
- September 14, 7:58 PM EST to 9:00 PM EST
- Where
- Ohio forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $250,000
- Reported by
- ASOS
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
High Wind, Brooke
- When
- September 14, 8:00 PM EST to 10:30 PM EST
- Where
- Brooke forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 40.274, -80.576 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134301, 134303, 134302.